Article

Eczematous-type Multiple Drug Allergy From Isoniazid and Ethambutol With Positive Patch Test Results

Multiple drug allergy (MDA) is characterized by hypersensitivity to 2 or more chemically unrelated drugs. Multiple drug allergy from simultaneous use of antituberculosis drugs is a rare phenomenon that mainly presents as an urticarial or maculopapular eruption. This case report describes a 58-year-old man who developed a generalized eczematous eruption during the sixth week of oral therapy with 4 antituberculosis drugs—isoniazid, ethambutol, rifampicin, and morphazinamide—for treatment of suspected pleural tuberculosis. The eruption resolved after treatment with systemic corticosteroids and cessation of isoniazid and ethambutol. During a lesion-free period 6 months after cessation of the corticosteroids, patch testing with serial dilutions of isoniazid and ethambutol revealed positive reactions; irritant patch test reactions were excluded by testing with graded concentrations of each drug. The patient avoided the causative drugs and reported no new eruptions at 1-year follow-up. It is important for dermatologists to consider the value of patch testing in determining the causative drugs in suspected cases of eczematous-type MDA.


 

Next Article:

Cosmetic Corner: Dermatologists Weigh in on Face Washes

Related Articles